High resting heart rate requires investigation
Dear Dr. Roach: My resting heart rate is between 90 and 120, averaging 106 over the past week. I feel no pain or discomfort, but even mild exercise causes my heart rate to shoot up. I have had bloodwork (including thyroid levels), an electrocardiogram (Holter monitor), an echocardiogram and a treadmill stress test. All of the tests show no signs of heart problems except for tachycardia. I am taking several medications, including Fetzima and Abilify. Is it likely that one of the medications is causing my problem?
My internist says that my heart rate was in the normal range about four years ago. I started taking the Fetzima and the Abilify three years ago for depression and anxiety. I was not aware of my heart rate being over 100 till I was informed at a screening two months ago. I experience no sensation of flushing or warmth.
Before I found out about the tachycardia, I was working out 30 minutes a day, five days a week. Since then, I have been advised by my doctor not to do anything strenuous until we get my heart rate down. I am 70 years old. He says I probably shouldn’t get my heart rate over about 130 during exercise. I have been using a treadmill daily. This morning my resting heart rate was 107. After 20 minutes at a very slow pace on the treadmill my heart rate was 128. Of course, I expect my heart rate to increase with exercise. But with my resting heart rate so high, that doesn’t allow me to get in a good workout. — K.I.
Answer: The resting heart rate is normally between 60 and 100, so yours is definitely over the normal range. Although this is common, it does require an investigation into why it is going on, since there are some potentially serious conditions that might be causing it. Many conditions can cause it in the short term — fever, infection, low-volume state and many others — but this has been going on a long time for you.
Your doctor has already done much of the appropriate workup. Heart failure (a scary-sounding term that means a decrease in the mechanical ability of the heart to pump blood) is one cause; the echocardiogram is the best first test to evaluate that possibility. Electrical abnormalities in the heart are evaluated by the Holter monitor, and the stress test evaluates for blockages in the arteries, among other things. So, it sounds like a heart problem is less likely. People who don’t exercise at all often will have a fast heart rate, especially if they are heavier, but you exercise regularly. I agree with your concern that your heart rate went up too high with exercise.
The timing with the medications is too suspicious to be ignored. I have never prescribed Fetzima (the generic name is levomilnacipran, normally used for depression), but when I looked it up, it does show that tachycardia is a known side effect. Aripiprazole (Abilify), another medicine used in psychiatry (sometimes for atypical depression, often for disorders with thinking), also is associated with tachycardia. It’s my suspicion that one of these medicines may be the culprit, and you should discuss with whomever prescribed it whether there might be alternatives.
Dear Dr. Roach: I’m (a young) 72. My blood pressure varies between 117/70 and 125/80. Is this OK? — V.C.
Answer: Yes, those are great blood pressure numbers for just about anyone. The blood pressure normally goes up and down, so the numbers you see are within the expected range.